Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2009, 4:28 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2009, 4:28 PM CDT (21:28 UTC)
- Expired
- May 3, 2009, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Saint Tammany Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1741 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:48 PM CDT, 40 minutes earlier.
Area forecast discussion, May 3, 3:48 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 348 PM CDT SUN MAY 3 2009 .SHORT TERM... AN OUTFLOW BOUNDARY CURRENTLY MOVING FROM THE NORTHSHORE INTO THE SOUTHSHORE...COMBINED WITH A FAIRLY VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW MOVING THROUGH THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO BRING CONVECTIVE ACTIVITY TO PORTIONS OF THE CWA THROUGH TONIGHT. THE MOST LIKELY AREAS FOR PRECIPITATION WILL BE NORTH OF THE I-10 CORRIDOR WHERE A STRONG MID-LEVEL CAP WILL BE ERODED. LAPSE RATES ALOFT ARE QUITE STRONG AND WILL SUPPORT CONTINUED CONVECTION THROUGH EARLY TONIGHT. IN GENERAL...THE CONVECTION SHOULD REMAIN ELEVATED...AND HAVE CANCELED ALL WATCHES FOR THE AREA. HOWEVER...WITH SEVERAL ROUNDS OF THUNDERSTORMS ADVANCING ALONG AND TO THE NORTH OF THE OUTFLOW BOUNDARY...EXPECT SOME HEAVIER RAIN TOTALS FOR TONIGHT. TEMPERATURES WILL ALSO REMAIN COOL BEHIND THE OUTFLOW...WITH READINGS IN THE 60S AND 70S EXPECTED. GOING INTO TOMORROW...THE WEAK BOUNDARY WILL STILL BE STALLED OVER THE REGION. HOWEVER...THE UPPER LEVEL SUPPORT WILL BE MUCH WEAKER TOMORROW...AS THE VIGOROUS SHORTWAVE TROUGH PULLS TO THE EAST. WITH LESS DYNAMICS IN PLACE...AND A BIT OF MID-LEVEL DRY AIR WORKING INTO THE AREA...EXPECT LESS OVERALL CONVECTIVE ACTIVITY. HOWEVER...THE BOUNDARY SHOULD SERVE AS ENOUGH OF FOCUS TO FIRE OFF SCATTERED SHOWERS AND THUNDERSTORMS DURING PEAK HEATING TOMORROW. THIS CONVECTION SHOULD QUICKLY DIE OFF AFTER SUNSET...WITH A DRY FORECAST IN PLACE FOR TOMORROW NIGHT. SOMEWHAT COOLER TEMPERATURES ARE ALSO EXPECTED FOR TOMORROW NIGHT...AS SOME BIT OF DRIER AIR SLIDES IN FROM THE WEST. ANOTHER FAST MOVING SHORT WAVE TROUGH IS PEGGED TO ROLL THROUGH ON TUESDAY. HOWEVER...MOISTURE WILL BE MORE LIMITED...RESULTING IN A BIT OF A MID-LEVEL CAP. WITH THIS CAP IN PLACE...OVERALL CONVECTIVE DEVELOPMENT WILL BE LOWER...AND HAVE WENT WITH SLIGHT CHANCE POPS FOR MOST OF THE CWA. ONLY OVER SOUTHWEST MISSISSIPPI ZONES DO I SEE ENOUGH MOISTURE AND COOLING ASSOCIATED WITH THE UPPER LEVEL TROUGH TO WARRANT CHANCE POPS. THESE FAR NORTHERN ZONES WILL REMAIN IN SLIGHT CHANCE RANGE TUESDAY NIGHT INTO WEDNESDAY FOR THE SAME REASON. ANOTHER SHORTWAVE WILL QUICKLY FOLLOW TUESDAY NIGHT INTO WEDNESDAY...WHICH WILL KEEP CONVECTIVE CHANCES HIGHER TO THE NORTH. OVER THE REMAINDER OF THE CWA...EXPECT A STRONG ENOUGH CAP TO BE IN PLACE TO SEVERELY RESTRICT CONVECTIVE POTENTIAL. TEMPERATURES WILL ALSO BEGIN TO WARM UP...WITH HIGHS CLIMBING BACK INTO THE MIDDLE TO UPPER 80S BY WEDNESDAY. THESE HIGHER TEMPERATURES WILL ASSOCIATED WITH A RIDGE AXIS OVER THE SOUTHERN PLAINS SLOWLY BUILDING EASTWARD. .LONG TERM... GOING INTO THE LATTER HALF OF THE WEEK AND THE WEEKEND...BOTH THE GFS AND THE ECMWF SHOW A STRONG UPPER LEVEL RIDGE TAKING HOLD OF THE GULF SOUTH. INITIALLY...THE REGION WILL BE ON THE EASTERN PERIPHERY OF THE RIDGE AXIS...WITH A GENERAL NORTHWEST FLOW ALOFT. THIS FLOW PATTERN WILL CONTINUE TO ALLOW WEAK SHORTWAVES TO SLIDE THROUGH THE REGION...AND SERVE AS A DRIVING MECHANISM FOR ISOLATED EVENING CONVECTION. OVERALL CONVECTIVE POTENTIAL WILL BE LIMITED...AS A FAIRLY STRONG CAP WILL BE IN PLACE. HOWEVER...IF THE CONVECTIVE TEMPERATURE IS REACHED...LAPSE RATES ALOFT SHOULD BE CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HAVE WENT WITH SLIGHT CHANCE POPS FOR THURSDAY AND FRIDAY...WITH MOST CONVECTION OCCURRING IN THE AFTERNOON HOURS. BY THE WEEKEND...THE UPPER LEVEL RIDGE AXIS WILL BE FIRMLY ENTRENCHED OVER THE AREA. STRONG SUBSIDENCE ALOFT WILL EFFECTIVELY KILL ANY CHANCE FOR THUNDERSTORM...AND EVEN MUCH CLOUD DEVELOPMENT. WITH STRONG SUBSIDENCE AND SOLAR INSOLATION IN PLACE...EXPECT TEMPERATURES TO SOAR INTO THE UPPER 80S AND LOWER 90S FOR THE WEEKEND. && .AVIATION... EXPECTING ANOTHER MESOSCALE SURGE FROM THE WNW THIS AFTERNOON WHICH WILL REACTIVATE THE SOUTHERN END OF THE SLOW MOVING LINE OF TS. THIS LINE WILL MOVE THROUGH BTR BY MID AFTERNOON AND POSSIBLY MAKE IT AS FAR SOUTH AS MSY BY EVENING. WILL KEEP GENERIC TS WORDING BUT WILL HOLD OFF FOR NOW ON ANY STRONG TS WORDING IN MSY AND GPT TAFS BUT WILL SHOW IN BTR. WINDS WILL REMAIN SOUTH FOR THE NEXT 24 HRS WITH A PERIOD OF GUSTS TO 25 KTS IN THE AFTERNOON HRS. && .MARINE... UPPER LEVEL FORCING TO PUSH THE FRONT THROUGH THE COASTALS WILL BE TOO WEAK FOR THIS TO OCCUR BUT SELF INDUCED OUTFLOW BOUNDARY SHOULD CARRY IT SOUTH TO THE COASTAL PARISHES ON MONDAY. SOUTH WINDS SHOULD BE STRONGEST THROUGH THIS EVENING AS A SFC LOW TRACKS ACROSS SOUTHERN ARKANSAS BUT ONLY EXPECTING EXERCISE CAUTION CONDITIONS. SFC FLOW WILL GRADUALLY WEAKEN AND BECOME MORE SWRLY AS THE BOUNDARY APPROACHES. ONSHORE FLOW WILL CONTINUE THROUGH THE REST OF THE WEEK AT AROUND 10 KTS. && .PRELIMINARY POINT TEMPS/POPS... MCB 67 82 63 85 / 70 40 10 30 BTR 68 84 65 87 / 70 40 10 20 MSY 71 84 69 86 / 50 40 10 20 GPT 70 80 68 82 / 50 50 20 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 32
Hazardous weather outlook, May 3, 3:07 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 307 PM CDT SUN MAY 3 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-041130- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 307 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM DEVELOPMENT WILL BE STRONG DAMAGING WINDS...FREQUENT LIGHTNING STRIKES...AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA. SOME LOCALIZED STREET FLOODING IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR DUE OT THIS HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY THROUGHOUT THE DAY MONDAY AS THE COLD FRONT MOVES SLOWLY EASTWARD. MUCH OF THE ACTIVITY SHOULD END BY MONDAY EVENING. ONLY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH SATURDAY. MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER ATCHAFALAYA RIVER AT MORGAN CITY UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT AND FIRST RESPONDERS IN SUPPORT OF SEVERE WEATHER OPERATIONS IS BEING REQUESTED AT THIS TIME. RELAY ALL STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL. 32
In the hours before
Special weather statement, May 3, 10:48 AM CDT, 5 hours 40 minutes before
LAZ034>037-048-MSZ068-031645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1048 AM CDT SUN MAY 3 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...ST. HELENA PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH... AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 15 MILES NORTH OF CLINTON TO 17 MILES WEST OF NEW ROADS...MOVING EAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SPILLMAN BY 1055 AM... WAKEFIELD BY 1100 AM... NORWOOD AND MORGANZA BY 1110 AM... ST. FRANCISVILLE BY 1125 AM... JACKSON BY 1130 AM... NEW ROADS BY 1135 AM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SUNDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Special weather statement, May 3, 10:59 AM CDT, 5 hours 29 minutes before
MSZ071-031700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1059 AM CDT SUN MAY 3 2009 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL COUNTY... AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM EXTREME NORTHWESTERN WALTHALL COUNTY TO CENTRAL PIKE COUNTY...MOVING EAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SALEM BY 1130 AM... TYLERTOWN BY 1140 AM... THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SUNDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, May 3, 11:30 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM HAIL 6 WNW SUMMIT 31.32N 90.56W
05/03/2009 E0.50 INCH AMITE MS COUNTY OFFICIAL
REPORTED BY PIKE COUNTY CIVIL DEFENSE
&&
TERICKSNSpecial weather statement, May 3, 12:35 PM CDT, 3 hours 53 minutes before
LAZ039-040-MSZ077-031830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1235 PM CDT SUN MAY 3 2009 ...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING WASHINGTON PARISH...PEARL RIVER COUNTY...ST. TAMMANY PARISH... AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF HATTIESBURG TO 12 MILES NORTH OF POPLARVILLE TO 11 MILES NORTHEAST OF BOGALUSA TO FRANKLINTON...MOVING SOUTHEAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... FOLSOM BY 1240 PM... ENON BY 1245 PM... BOGALUSA BY 100 PM... POPLARVILLE AND CROSSROADS BY 105 PM... SUN BY 115 PM... BUSH BY 125 PM... THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SUNDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM SUNDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 3, 4:20 PM CDT, 8 minutes before
LAZ039-040-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 420 PM CDT SUN MAY 3 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WASHINGTON PARISH...ST. TAMMANY PARISH... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF MANDEVILLE...OR ABOUT 5 MILES WEST OF MADISONVILLE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... MADISONVILLE BY 425 PM... MANDEVILLE BY 430 PM... COVINGTON BY 435 PM... ABITA SPRINGS BY 440 PM... BUSH AND 7 MILES SOUTHEAST OF SUN BY 500 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO MARBLE SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:31 PM CDT | Severe Thunderstorm Warning | LIX | Iberville | 29 min |
| May 3, 5:56 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, Iberville, West Baton Rouge | 34 min |
| May 3, 9:32 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 58 min |
| May 3, 10:31 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 59 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.